Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Indianapolis, IN

July 8, 2020Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2020, 4:43 PM EDT for Howard County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 4:43 PM EDT (20:43 UTC)
Expired
Jul 8, 2020, 5:15 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Howard County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:45 PM EDTTSTM WND DMG1 N Kokomo, INTREES AND POWER POLES DOWN ON NORTH END OF KOKOMO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KIND 082043
SVRIND
INC067-082115-
/O.NEW.KIND.SV.W.0064.200708T2043Z-200708T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
443 PM EDT Wed Jul 8 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Howard County in central Indiana...

* Until 515 PM EDT.

* At 442 PM EDT, a severe thunderstorm was located over Kokomo, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kokomo and Indian Heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4041 8593 4040 8620 4053 8622 4056 8606
TIME...MOT...LOC 2042Z 335DEG 4KT 4047 8609 

HAIL...1.00IN
WIND...60MPH
 
$$

NIELD
1 follow-up statement
884 
WWUS53 KIND 082115
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
515 PM EDT Wed Jul 8 2020

INC067-082125-
/O.EXP.KIND.SV.W.0064.000000T0000Z-200708T2115Z/
Howard IN-
515 PM EDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOWARD COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 4041 8593 4040 8620 4053 8622 4056 8606
TIME...MOT...LOC 2115Z 335DEG 4KT 4044 8607 

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:09 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 8, 4:09 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
409 PM EDT Wed Jul 8 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 344 PM EDT Wed Jul 8 2020

The hot and humid pattern with daily chances for periodic showers
and thunderstorms will continue the next few days. The shower and
thunderstorm chances will increase from Thursday night through
Friday though as an upper low tracks southeastward across the Great
Lakes Region. Temperatures will dip a bit over the weekend in the
wake of the associated cold front, but not by much. High
temperatures will still top off in the mid to upper 80s from Friday
through Monday. Another warming trend will then commence Tuesday
with the 90s returning. After some brief ridging on Saturday, a
second wave will bring additional chances for showers and
thunderstorms on Sunday.

&&

.NEAR TERM /Tonight/...

Issued at 344 PM EDT Wed Jul 8 2020

Diurnally driven showers and thunderstorms have been pulsing all
afternoon and will continue to do so through early evening. So far,
the main threats have been small hail, gusty winds, and brief
downpours. But, of course, cannot entirely rule out an isolated
storm reaching severe levels through the evening hours, will
continue to monitor. Any storms that have formed so far though have
exhibited little movement.

Will continue with an SPS through this evening to highlight the heat
and humidity. Currently, temperatures are still in the upper 80s/low
90s outside of rain showers/thunderstorms. Areas that have had
thunderstorms have had significant drops in temperature though with
Indy currently sitting at 74 degrees.

&&

.SHORT TERM /Tomorrow through Saturday/...

Issued at 344 PM EDT Wed Jul 8 2020

Much of the same can be expected tomorrow, diurnally driven showers
and thunderstorms in the heat of the day. Highs will top off in the
low 90s again with dewpoints in the low 70s. Unlike tonight though,
shower and thunderstorm chances will increase further tomorrow night
as an upper low drops into the Lower Great Lakes Region. Forcing
with this low and associated cold front will be from Friday morning
through Friday afternoon, and this was captured well by the latest
National Blend of Models. As a result, did not deviate from the
likely and categorical Pops across the area on Friday. In addition,
the slightly lower daytime highs in the mid to upper 80s also look
reasonable for Friday.

As the aforementioned upper low pushes farther east and brief
ridging strengthens over central Indiana, precipitation chances will
end across the western half of central Indiana by Friday night with
only low chances for showers and thunderstorms into Saturday across
the eastern half. The slightly cooler temperatures will continue
through the end of the short term period with highs in the mid to
upper 80s.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 158 PM EDT Wed Jul 8 2020

ECMWF shows NW flow in place aloft on Saturday night through Monday
Night due to strong Ridging in place over the western plains. This
will allow a cooler and drier flow across Central Indiana for the
latter half of the weekend and start of the work week. Chances for
rain should be minimal as mainly subsidence will be in play on the
lee side of the ridge aloft. Furthermore a significant surface
system fails to be present as the surface remains unorganized. There
will also be lower chances for diurnal convection as we will be
dealing with a less humid air mass.

The upper flow is suggested to return to southwesterly by Tuesday
and into Wednesday by the ECMWF. Meanwhile at the surface low
pressure is suggested to develop over the plains...allowing the
return of a very warm and humid air mass to Indiana. You know what
that means...BACK TO THE SWEATBOX! Anyways...Expect daily chances
for storms to return by midweek with above normal temperatures.

&&

.AVIATION /Discussion for the 082100Z Tafs/...

Issued at 500 PM EDT Wed Jul 8 2020

Thunderstorms are firing across parts of central Indiana, but none
are currently occurring at a TAF site. Thus will continue with VCTS
at all sites and monitor for anything more explicit. Winds will gust
some and change direction as outflow boundaries move through. Will
try to adjust these as necessary but predictability of new wind
direction and exact timing of outflow moving through is pretty low.
Previous discussion follows...

Mainly VFR Conditions are expected to continue this taf period. The
very warm humid air mass in place across Central Indiana will
continue to remain in place across Central Indiana this afternoon
and through Thursday.

Diurnal afternoon convection will continue as convective temps will
be reached. Have used VCTS to account for these storms...as
confidence for precise locations and timing is low. Any storm that
strikes a Taf site may produce brief MVFR to IFR conditions...but
the far majority of hours this Taf period will be VFR.

After heating is lost this evening...skies will again become mostly
clear until heating resumes on Thursday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM....Puma
AVIATION...JP/CP
Hazardous weather outlook, Jul 8, 6:02 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
602 AM EDT Wed Jul 8 2020

INZ021-028>031-035>049-051>057-060>065-067>072-091015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
602 AM EDT Wed Jul 8 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Patchy morning fog is possible. Thunderstorms are possible
by this afternoon.

Hazards: Reduced visibilities. Lightning strikes and brief heavy
rain.

Timing: Fog through 8 am. Thunderstorms after 1 pm.

Discussion: High pressure will keep it hot and humid today with
another chance of thunderstorms by afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible over all or parts of central
Indiana through Monday. The best chance will be on Friday afternoon
when a few strong or severe storms are possible.

Lightning, brief heavy rain and gusty winds are threats from any
thunderstorm. The Heat index will reach 100 Wednesday and Thursday
afternoons.

Discussion: A sharp upper level trough of low pressure and cold front
will move through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 8, 3:16 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
316 PM EDT Wed Jul 8 2020

INZ047-055-082015-
Johnson IN-Marion IN-
316 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND SOUTHERN
MARION COUNTIES UNTIL 415 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Southport, or 8 miles south of Indianapolis. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianapolis, Greenwood, Beech Grove, Southport, Warren Park,
Homecroft and Monument Circle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8620 3971 8632 3982 8603 3964 8599
TIME...MOT...LOC 1915Z 253DEG 1KT 3967 8620

NIELD
Special weather statement, Jul 8, 3:43 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
343 PM EDT Wed Jul 8 2020

INZ021-028>031-035>049-051>057-060>065-067>072-082345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
343 PM EDT Wed Jul 8 2020

...Heat Index Values 95 to 100 Degrees This Evening...

The combination of temperatures in the low to mid 90s and dew
points in the lower 70s will result in the heat index values of
95 to 100 degrees through early evening.

Heat indices are expected to reach 95 to 100 degrees again
tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of water to stay hydrated. Limit outdoor activity
when possible. If driving, always remember to never leave children
or pets unattended in a vehicle.
Special weather statement, Jul 8, 4:33 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
433 PM EDT Wed Jul 8 2020

INZ031-082130-
Howard IN-
433 PM EDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD COUNTY UNTIL 530
PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kokomo. This storm was nearly stationary.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kokomo and Indian Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4041 8601 4040 8619 4040 8624 4056 8623
      4056 8600
TIME...MOT...LOC 2033Z 209DEG 2KT 4049 8610

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:12 PM EDTSevere Thunderstorm WarningINDLawrence33 min
Jul 8, 3:16 PM EDTSpecial Weather StatementINDMarion59 min
Jul 8, 4:33 PM EDTSpecial Weather StatementINDHoward57 min
Jul 8, 4:55 PM EDTSevere Thunderstorm WarningINDTipton35 min
Jul 8, 5:13 PM EDTAreal Flood AdvisoryINDHoward, Tipton4 hr
Jul 8, 5:15 PM EDTAreal Flood AdvisoryINDCarroll4 hr
Jul 8, 5:36 PM EDTSpecial Weather StatementINDBoone39 min
Jul 8, 5:45 PM EDTSpecial Weather StatementINDMadison45 min
Jul 8, 5:46 PM EDTSpecial Weather StatementINDTipton44 min
Jul 8, 6:11 PM EDTAreal Flood AdvisoryINDDelaware, Madison3 hr
Jul 8, 6:13 PM EDTAreal Flood AdvisoryINDBoone, Hamilton, Montgomery3 hr
Jul 8, 7:20 PM EDTSpecial Weather StatementINDFountain40 min
Jul 8, 7:43 PM EDTSpecial Weather StatementINDParke47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.